Thursday, November 5, 2015

Searching for clues...answers

The way my brain works is complicated, exhausting even.  I'm an analytical thinker, but can easily become emotionally overwhelmed when I find no answers to my queries.  When that happens, I search and search for any little clue that could possibly help make sense in what I consider a very complex puzzle.  The Ladde puzzle.

Even my boss/vet seems to be floundering for a cause for Ladde's seizures.  Yes, I said seizures plural.  The first one occurred Saturday morning, October 31st.  The second seizure (that we're aware of) happened yesterday very early morning or sometime overnight November 4th.  Oh my word, if you've never experienced a horse having a seizure, I can only say that it's terrifying and the thought of a very large horse just crashing is sickening.  Not knowing why or when is unnerving at best, and leaves me feeling totally frustrated because we don't know what to do.  We can't seem to prevent them, can't help if they do occur and can only try to make Ladde's environment as safe as possible.  I'm contemplating getting a head protector, but my vet says the strong, nylon straps have a potential to get caught on things, which could be a whole different set of problems.  From his experience horses generally don't like wearing them either.  They must be uncomfortable around the ears and undoubtedly hinder eyesight somewhat, which would be unnerving for the animal.  *sigh*  What to do!?  I really need to find a way to protect his eyes and head if, and when he goes down again.  I'm thinking maybe I could replace the nylon straps with something that would break if necessary.  Both times he's crashed, he's hit his eyes when going down.  The thought of this makes me physically sick.  On top of everything else, I don't want him to lose sight because of trauma.  I can only pray that whatever the cause is something temporary.  I'm hopeful; my vet is skeptical.  But we have no answers.  We're going to do some checking at OSU Vet Hospital and see how expensive a CT scan of his head would be.  If there's bleeding in his head somewhere, that could be a cause.  If that's the reason, there is absolutely nothing to be done, but at least we'd know.  I'm just heartsick that all of these horrendous things are happening to my Ladde.

There are several other possible causes.  I've been researching them all.  Most are fairly unlikely causes, but there are a couple of possibilities.  The most likely, in my uneducated opinion is a metabolic reaction - "characterized by convulsions, which are of a short duration".  With all the meds causing metabolic changes and stress due to pain going on, this seems plausible.  We did a comprehensive blood panel and it's overall quite normal; slightly low in total protein, HCT and red blood cells, but everything else within normal limits.  That's good news.  His glucose and insulin are both now normal, ACTH has improved tons...was >1274 and is now 174.  Normal reference range is 9-35 for ACTH, so you see how drastic that has improved.  All good news, means the pergolide is working, but what kind of havoc does that cause within the body?  We've been giving him 2 mg as a starting dose, and when we finally get him within normal, I'm hoping to drop him to 1 mg daily, but we have to wait until they're normal or we could cause another onset of laminitis.  Don't want that!

With all these numbers looking so much better, why then is Ladde still looking so poorly?  I blame those seizures.  Last Friday, before that first seizure his overall countenance was 100% better.  Now, after 2 seizures he's looking very weak, lethargic, uncoordinated and just old.  It just kills me to see him like this.  His appetite remains good, he's drinking plenty of water and we have progress with the pain management in his front feet.  I'm hopeful that the residual discomfort is from the abscesses not being completely healed and not from inflammation in the lamina of the hooves.  At least that's what I pray for...

With everything that's going on, we're feeling exhausted, not getting much rest and the stress is running pretty high.  I'm asking for prayers from anyone who is willing, on Ladde's behalf.  He's a good horse and we can use all the help we can get.  We just don't know what else to do.

Also, if anybody has any experience or just thoughts regarding any of this, I'd appreciate the input.  Thanks so much...



13 comments:

Gail said...

I am so sorry. May the answer be found soon.

Linda said...

How heart-breaking! I don't know how you're coping. Have you tried carbamazepine? Treats seizures. Also treats nerve pain. I used it when Cowboy's trigeminal nerve was seizing up and causing severe head shaking, and it worked for him. He was also tossing his body around and very dangerous to himself and others. Please keep us updated with developments, and I'll be saying a prayer for you both.

C-ingspots said...

Gail: Thank you, I hope so too.

Linda: I'm afraid I'm not coping very well at all. I'm very short-fused and overly emotional which doesn't help anything. Ladde's our baby. I haven't heard of that specific drug but will ask about it. My vet has recommended anti-seizure meds, but he said phenobarbital. We've talked to the surgeon at OSU who is leaning towards a large tumor interrupting the function of his brain. They suggest a CAT scan and anti-seizure meds. Thank you so much for the prayers!

Kate said...

One question - sometimes horses starting on pergolide lose their appetites, and you have to start the dose low and only very gradually increase it to the desired level. If he's not eating well due to loss of appetite due to the pergolide dose being too high to start, he could have low blood sugar (even if in normal range, very low for him) and low blood sugar is a known cause of seizures in horses.

That might not be it at all, as there are numerous possible causes of seizures in horses, as I'm sure you're more than aware.

Hope you get some answers soon - it's very scary and my prayers are with Ladde and you.

Kate said...

Sorry, missed that his appetite was good, so that's not it. So sorry you're having to go through this - I'd be beyond frantic.

The Dancing Donkey said...

I knew a mare, years ago, who had seizures. They were always worse in the Spring and Fall. To make a very long story short, it turned out she was having an allergic reaction to her own hormones, which triggered grand Mal seizures. That was why she was worse in the Spring and Fall, during her transitional heats. It is a very rare, but documented problem. I have never heard of it happening in a gelding, but given all the endocrine issues Ladde is having, it might be worth looking into. Unfortunately, I can't tell you how or if it can be treated as a diagnosis came just a little too late for the mare I knew, but perhaps a call to an endocrine specialist might be helpful???

I hope you find some answers that will help both of you. My prayers are with you.

Grey Horse Matters said...

Poor Ladde. I hope you can find answers soon to help him. Unfortunately,I have no experience with seizures so can't offer an opinion. It must be beyond scary to see him like this. Keeping all of you in my thoughts and wishing the best for all.

Laura Lee said...

I can't imagine what you're going through. Prayers to you and Laddie, I hope an answer to all this if soon found.

Stephen Andrew said...

I'm zero help here-just want to send my good vibes. Cannot imagine how hard this is. Barbie split a nail a few weeks ago and you'd have thought it was terminal by my reaction. Wish there were some type of help I could offer.

C-ingspots said...

Thank you all for your kindness and your prayers!

Denise at Autumn Sky said...

I haven't had experience with horses having seizures but a friend of mine did. He was a horse in his 20's and it wasn't frequent. I'm so sorry you're going through this with your beloved horse. Wishing you the best.

fernvalley01 said...

Oh my goodness! your sweet Ladde! Poor Boy , I have no Idea, but I will ad my prayers and hope it is a temporary thing

Karen Ann said...

I don't have any advice on the subject either, must have been pretty awful for the horse.. and you!!